MAUDE Adverse Event Report: BIOMET UK LTD. OXF ANAT BRG RT MD SIZE 5 PMA; UNICONDYLAR KNEE PROSTHESIS

BIOMET UK LTD. OXF ANAT BRG RT MD SIZE 5 PMA; UNICONDYLAR KNEE PROSTHESIS
Model Number N/A
Medical Device Problem Codes Insufficient Device Problem Information (3190); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Arthritis (1723); Pain (1994)
Date of Event 06/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Concomitant medical products: medical product: oxf uni tib tray sz c rm pma, catalog #: 154723, lot #: 2945690.Medical product: oxf twin-peg cmntd fem md pma, catalog #: 161469, lot #: 2950692.Multiple mdr reports were filed for this event, please see associated reports: 3002806535-2020-00296, 3002806535-2020-00298.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that a patient underwent an initial right knee arthroplasty.Subsequently, a revision procedure was performed.Reason for revision: needed revision because patient was having pain - arthritis progressed to lateral compartment.Components were well fixed, no sign of any looseness.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.Multiple mdr reports were filed for this event, please see associated reports: 3002806535-2020-00296-1, 3002806535-2020-00298-1.Products have been returned to biomet uk ltd for evaluation and forwarded to the complaints product evaluation engineer for investigation.A right oxford partial knee system was revised after approximately 7 years and 1 month.All components were received for evaluation.The available relevant manufacturing history records indicate that the item was manufactured in accordance with the applicable specifications.Extensive and uneven wear and damage was observed on the polyethylene bearing, with damage to the inferior articulating surface indicating that the component may have been overhanging form the medial edge of the tibial tray, and articulating against it.The thickness of the central portion of the bearing was found to be 0.35 mm below the nominal dimension, suggesting a wear rate of approximately 0.05 mm/year, which is higher than the rate of 0.01 mm/year normally observed for well-functioning oxford bearings.It is unclear if the tracking of the meniscal bearing against the medial edge of the tibial component, and its consequent high wear rate, may have contributed to the patient reported pain and early revision, along with the reported progression of arthritis.The exact root cause cannot be confirmed without provision of radiographs and surgical notes.These have been requested but were not made available by the hospital.The available mhr reviews indicates that the product was most likely conforming to design specification when it left zimmer biomet control, however it is not possible to confirm the root cause of the revision with the information available.A review of the complaint database over the last 3 years has found 24 similar complaints reported with the item 161469,4 similar complaints reported with the item 159577 and 9 similar complaints reported with the item 161469.A review of the complaint database over the last 3 years has found no similar complaints reported with these item and lot combination.Risk assessment: risk management report documents the estimated residual risk associated with the reported event.The root cause of this complaint could not be determined with the information provided to date.Therefore, a line relating to a specific hazard could not be selected for assessment.The reported event states revision due to pain.Pain is documented as a potential harm as an outcome of a number of hazards assessed by the above referenced rmf.Pain is considered a severity of 3: moderate, which as per the severity table listed within the rmr is defined as prescribed medical or surgical intervention to preclude permanent impairment of a body function or body structure.Contributed to minor, temporary, or medically reversible injury.The event also reports revision due disease progression, which is not device related.The reported event is considered to be within the severity of the rmf.No corrective or preventive actions are considered necessary at this time.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
OXF ANAT BRG RT MD SIZE 5 PMA
Common Device Name
UNICONDYLAR KNEE PROSTHESIS
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key10205255
Report Number3002806535-2020-00297
Device Sequence Number19434114
Product Code NRA
UDI-Device Identifier05019279786237
UDI-Public05019279786237
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P010014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2017
Device Model NumberN/A
Device Catalogue Number159577
Device Lot Number2695414
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/04/2020
Supplement Date Received by Manufacturer11/03/2020
Initial Report FDA Received Date06/29/2020
Supplement Report FDA Received Date11/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR